Texas, 2006

Hail in Texas, May 4, 2006

May 4, 2006 · NWS OUN · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 8:37 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 4, 8:37 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT THU MAY 4 2006

HIGH LEVEL SUBSIDENCE HAS OVERSPREAD THE REGION THIS EVENING IN WAKE
OF A SHORTWAVE TROUGH THAT IS NOW OVER ARKANSAS. REGIONAL 00Z RAOBS
SHOW AMPLE HIGHER BASED INSTABILITY PRESENT OVER A LARGE AREA WITH
CAPES RANGING FROM 500 J/KG NEAR THE KANSAS BORDER TO 750-1500 J/KG
OVER NORTH TEXAS...WITH A BROAD TEMPERATURE GRADIENT OBSERVED
THROUGH A DEEP LAYER. VEERING WIND PROFILE HAS INCREASED WEST OF
INTERSTATE 35 THIS EVENING INDICATIVE OF ISENTROPIC UPGLIDE THAT
WILL INCREASE FURTHER OVERNIGHT AS THE LOW LEVEL JET DEVELOPS.

STORMS HAVE PROGRESSED TO BETWEEN LUBBOCK AND SWEETWATER THIS
EVENING WITH THESE STORMS PERHAPS GRAZING OR EXPANDING OVER PARTS OF
NORTH TEXAS LATER TONIGHT. DESPITE WEAK VERTICAL SHEAR...SUFFICIENT
INSTABILITY EXISTS TO WARRANT A MENTION OF ISOLATED SEVERE WITH HAIL
OVER NORTH TEXAS...WITH A GRADUAL REDUCTION IN STORM INTENSITY
EXPECTED FARTHER NORTH DUE TO SMALLER LAPSE RATES.

OTHER SCATTERED STORMS ARE EXPECTED TO GRADUALLY DEVELOP OVERNIGHT
IN RESPONSE TO THE LOW LEVEL JET WITH SHOULD STRENGTHEN TO BETWEEN
20 AND 30 KTS. MIN TEMPERATURE FORECAST IS QUITE CHALLENGING.
SURFACE COLD FRONT HAS PROGRESSES FARTHER SOUTH TO NEAR PAULS
VALLEY...LAWTON AND HOLLIS...WITH LOW CLOUDS QUICKLY DEVELOPING ONCE
THE FRONT PASSES. ASIDE FROM A QUICK FALL IN TEMPERATURE AS THE
FRONT PASSES...THICK LOW CLOUDS ARE PREVENTING THE LOSS OF LONGWAVE
RADIATION. SATELLITE IMAGERY DOES SHOW A HOLE IN THE LOW CLOUDS OVER
NORTHEAST OKLAHOMA WHICH COULD PENETRATE INTO THE FORECAST AREA
LATER...BUT WITH SCATTERED SHOWERS/TSTMS EXPECTED TO REDEVELOP...NOT
QUITE SURE HOW THIS CLEAR AREA WILL EVOLVE. MAY NEED TO RAISE TEMPS
A FEW DEGREES IN SOME AREAS GIVEN THESE ISSUES ESPECIALLY IN THE
SOUTH AND WEST.

JAMES

------------------------
615 PM CDT THU MAY 4 2006

A NARROW RIBBON OF HIGH BASED ASCENT COINCIDES WITH A NEARLY
SATURATED LAYER FROM NEAR EL RENO...NORTHWESTWARD TO ABOUT WOODWARD
...ALVA...AND DODGE CITY. SHORTWAVE RIDGE IS QUICKLY DEVELOPING OVER
THE AREA WITH THE INGREDIENTS FOR ADDITIONAL DEVELOPMENT PIVOTING
THROUGH THE NORTHEAST HALF OF THE FORECAST AREA THROUGH THIS
EVENING. CHANCES OF MEASURABLE RAIN SEEM SMALL HOWEVER...WITH
PERCENTAGES LESS THAN 20 PERCENT. RAIN CHANCES APPEAR LOWEST NEAR
WICHITA FALLS THIS EVENING WHICH IS EXPERIENCING DRIER MID LEVEL AIR
AND GRADUAL REBUILDING OF THE CAP.

RUC AND 18Z NAM ARE CONSISTENT IN ALLOWING THE LOW LEVEL JET TO
DEVELOP BY LATE EVENING OVER THE TEXAS PANHANDLE AND THE WESTERN 2
TO 3 ROWS OF OUN FORECAST AREA COUNTIES...WHICH SHOULD SUPPORT
RENEWED CHANCES OF CONVECTION AFTER 10 PM OR SO.

WILL BE UPDATING THE FORECAST MOMENTARILY FOR THE OVERNIGHT PERIOD
TO ONE...ACCOUNT FOR THE LOWEST PRECIP CHANCES THIS EVENING WITH
INCREASING CHANCES BEGINNING IN THE WEST AROUND MIDNIGHT THEN
INCREASING EASTWARD LATE TONIGHT AND TWO...TO MENTION ISOLATED
SEVERE IN VICINITY OF WICHITA FALLS TONIGHT AS MODEL SOUNDINGS
DEPICT STEEPER LAPSE RATES REDEVELOPING BY THE TIME THE LOW LEVEL
JET DEVELOPS WITH MUCAPES ON THE ORDER OF 1500 J/KG WHICH IS
SUFFICIENT FOR INTENSE UPDRAFTS WITH MARGINALLY SEVERE HAIL.
VERTICAL SHEAR IS FORECAST TO REMAIN WEAK HOWEVER...SO ORGANIZED
SEVERE IS UNLIKELY.

WILL CONTINUE TO MONITOR CONVECTIVE EVOLUTION OF STORMS OVER THE
ROCKIES. MOIST UPSLOPE FLOW SHOULD SUPPORT AN INCREASE IN AREAL
COVERAGE AS THEY MOVE OFF THE MOUNTAINS WITH A POSSIBILITY OF THESE
STORMS AFFECTING WESTERN PARTS OF THE FORECAST AREA LATER TONIGHT.

JAMES

------------------------
330 PM CDT THU MAY 4 2006

.DISCUSSION...
THIN BAND OF SHOWERS/THUNDERSTORMS MOVING EAST ACROSS PARTS OF
CENTRAL/ SOUTH CENTRAL OKLAHOMA THIS AFTERNOON IN ADVANCE OF WEAK
WAVE IN PANHANDLE. SHOULD SEE GENERALLY DRY CONDITIONS FOR MOST OF
THE EVENING WITH BETTER CHANCES FOR SHOWERS AND STORMS WEST
SECTIONS AFTER MIDNIGHT. EXPECT TO SEE MORE WIDESPREAD RAIN AND
THUNDERSTORMS LATE FRIDAY INTO SATURDAY AS UPPER SYSTEM OVER
SOUTHERN CALIFORNIA/NEVADA MOVE EAST ACROSS SOUTHERN PLAINS.
FASTER MID LEVEL FLOW AND INSTABILITY WILL BE ACROSS SOUTHERN
PARTS OF FA SO BEST CHANCE FOR SEVERE WILL BE ACROSS THIS AREA.
HEAVY RAINFALL POTENTIAL ALSO APPEARS TO SETUP ALONG SOUTHERN
SECTIONS CLOSER TO ELEVATED FRONTAL BOUNDARY.

WIDESPREAD RAIN EMBEDDED THUNDERSTORMS SHOULD LINGER INTO FIRST HALF
OF SATURDAY BEFORE ENDING WEST TO EAST.  EXPECT MAINLY DRY CONDITIONS
FOR SUNDAY BEFORE THUNDERSTORM CHANCES RETURN BY LATE SUNDAY INTO
MONDAY IN WEST/NORTHWEST FLOW. RATHER STRONG COLD FRONT SHOULD PUSH
ACROSS THE AREA WEDNESDAY INTO THURSDAY BRINGING MORE CHANCES FOR
RAIN AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  66  52  66 /  40  40  60  60
HOBART OK         55  65  51  68 /  40  40  60  60
WICHITA FALLS TX  58  70  54  70 /  50  40  70  60
GAGE OK           50  61  46  67 /  40  40  60  60
PONCA CITY OK     50  67  48  65 /  30  40  60  60
DURANT OK         59  75  58  71 /  40  40  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 4, 5:20 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU MAY 4 2006

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 10 PM IN WESTERN NORTH
TEXAS.

DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AFTER 10 PM TONIGHT AS THE LOW LEVEL JET
DEVELOPS. LIFT PROVIDED BY THE LOW LEVEL JET...COMBINED WITH
STEEPENING LAPSE RATES...MAY ALLOW A FEW STORMS TO BECOME
SEVERE...WITH QUARTER SIZE HAIL THE PRIMARY CONCERN. VERTICAL WIND
SHEAR IS FORECAST TO REMAIN WEAK...SO ORGANIZED SEVERE STORMS ARE
UNLIKELY. AS THE NIGHT PROGRESSES...ADDITIONAL THUNDERSTORMS MAY
EXPAND EASTWARD TOWARD PONCA CITY...OKLAHOMA CITY AND ARDMORE...
WITH A FEW STRONG STORMS ACCOMPANIED BY SMALL HAIL...POSSIBLE IN
EXTREME SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
STORMS THAT DEVELOP TONIGHT MAY CONTINUE THROUGH FRIDAY
MORNING...AND COULD REDEVELOP AGAIN IN THE AFTERNOON ALONG A
RESIDUAL FRONTAL BOUNDARY...AND NEAR OUTFLOW BOUNDARIES. A FEW
STRONG STORMS ARE POSSIBLE. HOWEVER...ORGANIZED SEVERE IS UNLIKELY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH SATURDAY AS THE STORM TRACK REMAINS CLOSE TO THE AREA.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED THROUGH SATURDAY ALTHOUGH
A FEW STORMS MAY APPROACH SEVERE LEVELS. HOWEVER... WIDESPREAD RAIN
COULD CAUSE SOME LOCALIZED FLOODING IN SOME LOCATIONS FRIDAY NIGHT
INTO SATURDAY. AFTER A BRIEF BREAK LATE IN THE WEEKEND...
THUNDERSTORM CHANCES WILL RETURN EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MAY 5.

JAMES

In the hours before

Special weather statement, May 4, 9:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT THU MAY 4 2006

TXZ087-050345-
KNOX TX-
1026 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 1026 PM...STRONG THUNDERSTORMS WERE DEVELOPING IN STONEWALL
COUNTY JUST NORTH OF SWENSON...MOVING EAST NORTHEAST AT 35 MPH. SOME
HAIL IS LIKELY. THESE STORMS MAY ENTER KNOX COUNTY AFTER 1045 PM.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 4, 9:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT THU MAY 4 2006

TXZ087-050400-
KNOX TX-
1047 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 1047 PM...STRONG THUNDERSTORMS WERE INTENSIFYING IN SOUTHEASTERN
KING COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL ENTER
SOUTHWEST KNOX COUNTY BY 11 PM...THEN MOVE TOWARD BENJAMIN AND KNOX
CITY. HAIL IS LIKELY WITH THESE STORMS.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Knox

When
May 4, 10:30 PM CST
Where
Knox County, Benjamin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -99.800

Hail, Knox

When
May 4, 10:30 PM CST
Where
Knox County, Knox City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -99.800

Hail, Knox

When
May 4, 10:38 PM CST
Where
Knox County, 1 mi SW of Knox City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -99.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507786, 5507787, 5507788.